West Virginia, 2011Flash Flood in West Virginia, July 23, 2011
July 23, 2011 · NWS RLX · 1 event in 1 county or zone
The heat and humidity caused a very unstable environment during the afternoon. Slow moving thunderstorms trained over a small portion of Putnam County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The heat and humidity caused a very unstable environment during the afternoon. Slow moving thunderstorms trained over a small portion of Putnam County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 23, 2:24 PM EST, 6 minutes earlier.
Area forecast discussion, Jul 23, 2:24 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT SAT JUL 23 2011
.SYNOPSIS...
VERY MOIST AND UNSTABLE ATMOSPHERE THROUGH THE WEEKEND INTO MONDAY.
A WEAK FRONT TO BRING COOLER AND DRIER AIR TO THE REGION MONDAY
NIGHT.
&&
.NEAR TERM /THROUGH SUNDAY/...
THE OHIO VALLEY REMAINS UNDER A VERY WARM AND HUMID AIRMASS THROUGH
THE DAY SUNDAY. WITH THE SYNOPTIC FRONT STILL WELL TO THE NORTH AND
WEST OF OUR AREA. MESOSCALE BOUNDARIES AND HARD TO DISCERN AND TIME
UPPER IMPULSES WILL GOVERN OUR WEATHER. GIVEN WHAT HAS HAPPENED SO
FAR TODAY...NO REASON TO GIVE HIGH CHANCE TO LIKELY POPS LATER THIS
AFTERNOON AND EVENING...STILL A ISOLATED NOCTURNAL CONVECTION
OVERNIGHT. FOR THE REMAINDER OF THIS AFTERNOON AND EVENING...LOOKS
LIKE MAINLY THE WESTERN AND CENTRAL PORTIONS OF OUR AREA WILL HAVE
THE HIGHEST POPS...WHERE WELL DEFINED SURFACE BOUNDARIES RESIDE.
CONVECTION AND CLOUDS HAVE LIMITED PROSPECT FOR HEAT ADVISORIES THIS
AFTERNOON...BUT ANY BREAK IN CLOUDS AND SHOWERS WOULD JUMP THE TEMPS
BACK UP...SO WILL CONTINUE HEAT ADVISORY THIS AFTERNOON.
FOR TONIGHT...RAPIDLY DECEASE POPS THIS EVENING WITH LOSS OF MAIN
TRIGGER...HEATING. HOWEVER...WILL MAINTAIN AT LEAST ISOLATED
NOCTURNAL CONVECTION OVERNIGHT...WHICH COULD BE ANYWHERE IN THE
AREA. WILL GO ON THE WARMER SIDE OF TEMP GUIDANCE TONIGHT GIVEN THE
HIGH DEWPOINTS AND LINGERING CLOUDS.
SUNDAY WILL BE A CHALLENGE. THE NAM AND ECMWF ARE MORE BULLISH ON
CONVECTION...THE GFS IS NOT...THE CANADIAN IN BETWEEN. PRUDENCE
BASED ON TODAYS WEATHER...AND THE MAJORITY OF MODEL
GUIDANCE...SUGGEST LEANING MORE TOWARD THE AGGRESSIVE SIDE FOR
MAINLY AFTERNOON CONVECTION. THUS...USED A BLEND OF MAV AND MET TEMP
GUIDANCE...WHICH STILL GIVES A HEAT ADVISORY FOR THE SAME AREA
SUNDAY. WILL ISSUE A HEAT ADVISORY FOR SUNDAY.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
NW FLOW ALOFT PREVAILS THROUGHOUT THE PERIOD. WITH VERY WARM AND
MUGGY AIR MASS IN PLACE...THUNDERSTORMS REMAIN POSSIBLE AT ALMOST
ANY TIME. CONTINUATION OF PATTERN CHARACTERIZED BY DECENT
CAPE...LOW SHEAR AND HIGH PW...HEAVY DOWNPOURS REMAIN THE MAIN
THREAT ALTHOUGH WIND DAMAGE HERE AND THERE IS ALSO POSSIBLE.
SURFACE FRONT CHARGES THROUGH MON. WHILE ASSOCIATED THUNDERSTORMS
ARE MOST LIKELY IN THE HEAT OF THE DAY IN THE MOUNTAINS GIVEN THE
FRONTAL TIMING...LACK OF LOW LEVEL CONVERGENCE ALONG AND WITH MOST
OF THE UPPER LEVEL SUPPORT DRIFTING BY TO THE N OF THE AREA...A
MODEL LIKE THE NAM12 MAY BE OVERDONE WITH THE PRECIPITATION
POTENTIAL. AT ANY RATE...MON NT BRINGS CLEARING WITH THE WELCOME
ARRIVAL OF COOLER AND DRIER AIR. FOG FORMATION TUE MORNING WILL
DEPEND UPON THE DEGREE OF INFILTRATION OF THE DRY AIR EARLIER IN THE
NIGHT.
USED MOSTLY CONSENSUS MOS AND ADJMAV FOR TEMPERATURES. WOUND UP
MOSTLY BETWEEN THE LOW MET AND HIGH MAV FOR HIGH TEMPERATURES BUT
CLOSER TO THE HIGH MAV IN MOST CASES. LOWS WERE A BLEND OF THE
BETTER CONVERGED NUMBERS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH PRESSURE MOVES BACK ACROSS THE AREA DURING THIS PERIOD.
RELATIVELY DRY CONDITIONS WILL BE LIKELY. TEMPERATURES WILL
GRADUALLY INCREASE THROUGHOUT THE WEEK. ABOVE AVERAGE HEAT WILL BE
LIKELY POSSIBLE. HAVE OPTED TO GO WITH HPC FOR THIS FORECAST WITH
ONLY MINOR TWEAKS.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
18Z SATURDAY THRU 18Z SUNDAY...
CONVECTION MORE WIDESPREAD AND ORGANIZED THIS AFTERNOON IN THE
WESTERN HALF OF THE AREA...ESPECIALLY ACROSS CENTRAL PORTIONS OF
THE AREA...WITH LOCALLY HEAVY DOWNPOURS. OUTSIDE
CONVECTION...GENERALLY EXPECT VFR CEILINGS WITH AREAS OF MVFR
HAZE.
AFTER 00Z...CONVECTION DECREASES WITH LOSS OF HEATING...BUT CANNOT
RULE OUT WIDELY SCATTERED TO SCATTERED NOCTURNAL CONVECTION.
GENERALLY EXPECT VFR CONDITIONS TO BECOME MVFR CEILINGS IN THE MOIST
LOWER LEVELS AROUND 06Z. WHERE RAIN FALLS THIS AFTERNOON AND
EVENING...EXPECT FOG TO FORM BY 06Z...PROBABLY IFR FOR A TIME
BETWEEN 06Z AND 12Z SUNDAY IN VALLEYS AND ALONG RIVERS.
AFTER 14Z...GENERALLY VFR CEILINGS ALONG WITH SOME HAZE...WITH MORE
WIDESPREAD CONVECTION BY 18Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM TO LOW
ALTERNATE SCENARIOS: TIMING AND LOCATION OF CONVECTION THIS
AFTERNOON DEPENDS GREATLY ON SURFACE BOUNDARY INTERACTIONS. EXTENT
AND TIMING OF LOW STRATUS AND FOG TONIGHT DEPENDS ON WHERE
SIGNIFICANT RAINFALL FELL.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY H H H H H H H M M M L L
HTS CONSISTENCY H H H H H H H M M M L L
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H M M L L L
PKB CONSISTENCY H H H H H H H M M M L L
CKB CONSISTENCY H H H H H H H M M M L L
AFTER 18Z SUNDAY...
IFR FOG OR STRATUS POSSIBLE SUNDAY MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>011-
013>020-024>026-029.
HEAT ADVISORY FROM NOON TO 8 PM EDT SUNDAY FOR WVZ005>011-
013>020-024>026-029.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ066-067-075-
076-083>087.
HEAT ADVISORY FROM NOON TO 8 PM EDT SUNDAY FOR OHZ066-067-075-
076-083>087.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
HEAT ADVISORY FROM NOON TO 8 PM EDT SUNDAY FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...JEE/JMV
NEAR TERM...JMV
SHORT TERM...JEE
LONG TERM...JEE
AVIATION...JMVHazardous weather outlook, Jul 23, 3:40 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EDT SAT JUL 23 2011
VAZ003-004-WVZ027-028-030>040-046-047-240845-
DICKENSON-BUCHANAN-CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
440 AM EDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-240845-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-
BOONE-GILMER-
440 AM EDT SAT JUL 23 2011
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE COMBINATION OF ABOVE NORMAL TEMPERATURES AND HIGH HUMIDITY MAY
ONCE AGAIN CREATE HEAT INDICES IN THE LOWER 100S...REQUIRING THE
NEED FOR YET ANOTHER HEAT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 11:20 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1220 PM EDT SAT JUL 23 2011
OHZ085-WVZ007-008-231700-
JACKSON WV-MASON WV-MEIGS OH-
1220 PM EDT SAT JUL 23 2011
...A STRONG THUNDERSTORM WILL AFFECT JACKSON...NORTHEASTERN MASON AND
SOUTHEASTERN MEIGS COUNTIES...
AT 1216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
RACINE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR COTTAGEVILLE AROUND 1230 PM...EVANS AROUND
1245 PM...RIPLEY AROUND 1255 PM AND FAIRPLAIN AROUND 100 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
121 AND 147 IN WEST VIRGINIA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3891 8153 3878 8152 3860 8164 3864 8171
3868 8175 3868 8179 3881 8206 3900 8193
24Special weather statement, Jul 23, 11:26 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1226 PM EDT SAT JUL 23 2011
WVZ013-026-231715-
BOONE WV-LINCOLN WV-
1226 PM EDT SAT JUL 23 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN AND NORTHWESTERN
BOONE COUNTIES...
AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF HAMLIN...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MUD AROUND 1245 PM...ALKOL AROUND 1255 PM...
WOODVILLE AROUND 105 PM AND DANVILLE AROUND 115 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3824 8209 3819 8182 3818 8182 3819 8180
3817 8171 3795 8182 3800 8197 3801 8196
3802 8194 3802 8202 3808 8216
24Special weather statement, Jul 23, 11:52 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 PM EDT SAT JUL 23 2011
WVZ026-231745-
BOONE WV-
1252 PM EDT SAT JUL 23 2011
...A LINE OF THUNDERSTORMS WILL AFFECT BOONE COUNTY...
AT 1245 PM EDT...A LINE OF THUNDERSTORMS WAS LOCATED 4 MILES EAST OF
MADISON...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RADAR RAINFALL ESTIMATES INDICATE 1.25 TO 1.5 INCHES OF RAIN HAVE
FALLEN OVER PORTIONS OF BOONE COUNTY IN THE PAST HOUR. IF STORMS
CONTINUE TO MOVE OVER THE SAME AREA A FLASH FLOOD WARNING MAY BE
ISSUED.
ALSO EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR VAN AROUND 100 PM...SETH AROUND 115 PM...
PRENTER AROUND 120 PM...BALD KNOB AROUND 135 PM AND SYLVESTER AROUND
145 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3783 8165 3781 8171 3783 8174 3794 8178
3799 8198 3803 8191 3805 8197 3813 8195
3814 8188 3821 8184 3818 8181 3823 8178
3820 8175 3822 8165 3803 8146 3799 8146
3793 8157 3784 8156 3779 8151 3777 8157
24Flash Flood, Putnam
- When
- July 23, 2:30 PM EST to 4:15 PM EST
- Where
- Putnam County, 0.66 mi ENE of Midway to 1.26 mi SW of Rumer
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 38.574, -81.959
A downpour of 2.5 to 4 inches in a few hours caused serious street and urban flooding. A spotter in Winfield reported 3.97 inches of rain for a 24 hour total. Water damaged a few homes in Winfield.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 23, 2011$35,000 · 57 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322820.